Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Elko, NV

July 15, 2018Nye County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 15, 2018, 7:28 PM PDT for Nye County, Nevada. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 7:28 PM PDT (02:28 UTC)
Expired
Jul 15, 2018, 8:00 PM PDT
In force
32 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Nye County, NV

The radar

The Elko radar (KLRX), 244 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
3041 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS55 KLKN 160228
SVRLKN
NVC023-160300-
/O.NEW.KLKN.SV.W.0036.180716T0228Z-180716T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
728 PM PDT SUN JUL 15 2018

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Central Nye County in south central Nevada...

* Until 800 PM PDT.

* At 728 PM PDT, a severe thunderstorm was located 14 miles east of
  Manhattan, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 11690 3858 11694 3876 11665 3853 11647
TIME...MOT...LOC 0228Z 249DEG 19KT 3854 11680 

HAIL...<.75IN
WIND...60MPH
 
$$

SH
2 follow-up statements
865 
WWUS55 KLKN 160245
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
745 PM PDT SUN JUL 15 2018

NVC023-160300-
/O.CON.KLKN.SV.W.0036.000000T0000Z-180716T0300Z/
Nye NV-
745 PM PDT SUN JUL 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR CENTRAL NYE COUNTY...

At 745 PM PDT, a severe thunderstorm was located 20 miles east of
Manhattan, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 11685 3858 11693 3876 11665 3853 11647
TIME...MOT...LOC 0245Z 249DEG 19KT 3857 11669 

HAIL...<.75IN
WIND...60MPH
 
$$

SH
754 
WWUS55 KLKN 160252
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
752 PM PDT SUN JUL 15 2018

NVC023-160301-
/O.EXP.KLKN.SV.W.0036.000000T0000Z-180716T0300Z/
Nye NV-
752 PM PDT SUN JUL 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NYE COUNTY WILL EXPIRE
AT 800 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3850 11685 3858 11693 3876 11665 3853 11647
TIME...MOT...LOC 0251Z 249DEG 19KT 3858 11667 

$$

SH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:26 PM PDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jul 15, 1:26 PM PDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Elko NV
126 PM PDT Sun Jul 15 2018

.SYNOPSIS...Showers and thunderstorms expected for the region
overnight with more activity across eastern Nevada Monday.
Drier conditions for mid to late week with hot temps expected.

&&

.SHORT TERM...Tonight through Tuesday

Short wave with passing jet energy over progging over northern
NV this evening through tomorrow. Activity will decrease overnight
but expecting enough mid to upper level forcing some isolated storms
to continue across the north. With the passing jet overhead and
short wave continuing to push east, expect an increase in overall
showers and thunderstorms activity over easter Nevada. Some strong
storms are possible with increasing instability and moisture with
30-40 kts of shear in place. Activity should work east into Utah
by late evening. Dry conditions are expected for Tuesday. Hot
conditions continue will temps averaging around 10 degrees above
average. Highs in the 90s to low 100s and nighttime lows only
dipping down into the upper upper 50s and 60s. Heat Advisory
criteria could be met by Tuesday.

.LONG TERM...Tuesday night through Wednesday

500 mb high pressure centered over the Utah and southern NV area
with afternoon showers and thunderstorms possible mainly areas
along/south of US-50 Wednesday. Hot temperatures with light winds
expected. High slides eastward for the latter half of the week
which could advect additional mid-level moisture farther north
with the increasing southerly return flow around the western
periphery of the ridge. This could introduce more showers and
thunderstorms to the state and will be watched over the coming
days.

Above normal temperatures are likely, especially in areas where
cloud cover is less extensive across the north. Tuesday and
Wednesday look to be the hottest temps of the year where heat
advisory criteria could be met.

&&

.AVIATION...VCTS expected at all TAF locations with the exception
of KELY. Not high enough confidence for KELY to be included.
There is a slight chance of brief MVFR, but storms across the
north will mostly be dry with gusty outflow winds to 40-45kts
possible.

&&

.FIRE WEATHER...Showers and thunderstorms this evening lasting
through the overnight, with dry thunderstorms expected across
northern Nevada with wetter storms expected across central
Nevada. More thunderstorm development across eastern Nevada
Monday afternoon with dry storms expected over northeast
Nevada. Dry conditions with continued hot temps for Tuesday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM PDT Monday for Eastern Elko County-
Southwestern and Central Elko County.

Red Flag Warning until 5 AM PDT Monday for Central Lander and
Eureka Counties-Central and Western Humboldt County-Eastern
Humboldt County and Northwestern Elko County.

&&

84/94/94/84

In the hours before

Special weather statement, Jul 15, 5:17 PM PDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Elko NV
517 PM PDT SUN JUL 15 2018

NVZ037-160100-
Southern Lander County and Southern Eureka County NV-
517 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
600 PM PDT...

At 517 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of New Pass Summit, moving northeast at 25 mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Sage fire. Cloud to ground
lightning will be possible with this storm.

This storm will remain over mainly rural areas of south central
Lander County.

LAT...LON 3936 11729 3944 11746 3975 11727 3958 11694
TIME...MOT...LOC 0017Z 213DEG 20KT 3946 11732

SH
Special weather statement, Jul 15, 5:35 PM PDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Elko NV
535 PM PDT SUN JUL 15 2018

NVZ030-036-160115-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
535 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT AND NORTH
CENTRAL LANDER COUNTIES UNTIL 615 PM PDT...

At 535 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Valmy, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Valmy, Lone Tree Mine, Trenton Canyon Mine and Golconda Summit.

LAT...LON 4087 11692 4059 11726 4060 11730 4068 11731
      4068 11750 4069 11751 4101 11739
TIME...MOT...LOC 0035Z 212DEG 20KT 4070 11731

SH
Special weather statement, Jul 15, 6:13 PM PDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Elko NV
613 PM PDT SUN JUL 15 2018

NVZ040-160200-
Northwestern Nye County NV-
613 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NYE COUNTY UNTIL 700
PM PDT...

At 612 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Manhattan, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Round Mountain, Carvers and Hadley.

LAT...LON 3845 11732 3852 11747 3885 11731 3870 11698
TIME...MOT...LOC 0112Z 212DEG 22KT 3854 11735

SH
Special weather statement, Jul 15, 6:45 PM PDT, 43 minutes before
Special Weather Statement
National Weather Service Elko NV
645 PM PDT SUN JUL 15 2018

NVZ030-031-036-160215-
Northern Elko County NV-Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
645 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT...NORTHERN
LANDER AND WEST CENTRAL ELKO COUNTIES UNTIL 715 PM PDT...

At 644 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Midas, moving northeast at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Midas and Midas Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4097 11699 4108 11709 4133 11672 4110 11662
TIME...MOT...LOC 0144Z 237DEG 22KT 4109 11694

GB
Special weather statement, Jul 15, 6:59 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Elko NV
659 PM PDT SUN JUL 15 2018

NVZ040-160245-
Northwestern Nye County NV-
659 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 745 PM
PDT...

At 659 PM PDT, Doppler radar was tracking a strong thunderstorm near
Manhattan, moving northeast at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Round Mountain, Manhattan and Mount Jefferson.

LAT...LON 3830 11707 3846 11738 3884 11694 3876 11660
TIME...MOT...LOC 0159Z 245DEG 17KT 3861 11706

SH
Special weather statement, Jul 15, 7:06 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Elko NV
706 PM PDT SUN JUL 15 2018

NVZ030-160230-
Humboldt County NV-
706 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY
UNTIL 730 PM PDT...

At 705 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Dufferena, moving northeast at 40 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Dufferena.
Sheldon Wildlife Refuge

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4148 11932 4164 11932 4195 11903 4181 11873
TIME...MOT...LOC 0205Z 224DEG 40KT 4170 11913

GB

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:17 PM PDTSpecial Weather StatementLKNLander43 min
Jul 15, 5:35 PM PDTSpecial Weather StatementLKN40 min
Jul 15, 6:13 PM PDTSpecial Weather StatementLKN47 min
Jul 15, 6:45 PM PDTSpecial Weather StatementLKN30 min
Jul 15, 6:59 PM PDTSpecial Weather StatementLKN46 min
Jul 15, 7:06 PM PDTSpecial Weather StatementLKN24 min
Jul 15, 7:33 PM PDTSpecial Weather StatementLKN42 min
Jul 15, 7:42 PM PDTSpecial Weather StatementLKN48 min
Jul 15, 7:50 PM PDTSevere Thunderstorm WarningLKNNye25 min
Jul 15, 7:59 PM PDTSevere Thunderstorm WarningLKNNye31 min
Jul 15, 8:04 PM PDTSpecial Weather StatementLKNHumboldt26 min
Jul 15, 8:35 PM PDTSpecial Weather StatementLKN40 min
Jul 15, 8:36 PM PDTSpecial Weather StatementLKNHumboldt24 min
Jul 15, 9:01 PM PDTSpecial Weather StatementLKN29 min
Jul 15, 9:22 PM PDTSpecial Weather StatementLKN23 min
Jul 15, 9:40 PM PDTSpecial Weather StatementLKN35 min
Jul 16, 7:51 AM PDTSpecial Weather StatementLKN39 min
Jul 16, 1:33 PM PDTSpecial Weather StatementLKN42 min
Jul 16, 1:50 PM PDTSpecial Weather StatementLKNElko40 min
Jul 16, 2:20 PM PDTSpecial Weather StatementLKNElko55 min
Jul 16, 2:23 PM PDTSpecial Weather StatementLKN67 min
Jul 16, 2:39 PM PDTSevere Thunderstorm WarningLKNElko36 min
Jul 16, 2:39 PM PDTSevere Thunderstorm WarningLKNElko36 min
Jul 16, 2:51 PM PDTSpecial Weather StatementLKN39 min
Jul 16, 3:08 PM PDTSevere Thunderstorm WarningLKNElko52 min
Jul 16, 3:12 PM PDTSpecial Weather StatementLKN48 min
Jul 16, 3:17 PM PDTSpecial Weather StatementLKN43 min
Jul 16, 3:38 PM PDTSpecial Weather StatementLKNEureka52 min
Jul 16, 3:58 PM PDTSpecial Weather StatementLKN47 min
Jul 16, 4:03 PM PDTSpecial Weather StatementLKN42 min
Jul 16, 4:04 PM PDTSpecial Weather StatementLKNEureka41 min
Jul 16, 4:23 PM PDTSpecial Weather StatementLKNEureka52 min
Jul 16, 4:42 PM PDTSpecial Weather StatementLKNWhite Pine48 min
Jul 16, 4:56 PM PDTSpecial Weather StatementLKNEureka49 min
Jul 16, 4:57 PM PDTSpecial Weather StatementLKN63 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.